Hail, Sioux
- When
- June 1, 11:55 AM CST
- Where
- Sioux County, 0.69 mi N of Hawarden Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.990, -96.480
Thunderstorms produced large hail and a brief tornado in northwest Iowa during the early afternoon of June 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and a brief tornado in northwest Iowa during the early afternoon of June 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 1, 4:18 AM CST, 7 hours 37 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 518 AM CDT TUE JUN 1 2010 .DISCUSSION... PATTERN LOOKS TO REMAIN ACTIVE THROUGH THE NEXT SEVERAL DAYS WITH CONFLUENT ZONAL FLOW FEATURING NUMEROUS WAVES...DIFFICULT TO TIME AND DIFFICULT TO TRACK...MAKING FOR A CHALLENGING FCST. STRONGEST TROUGHING EARLY THIS MORNING THRU CANADA WITH SECONDARY MAIN TROUGH BACK THRU NV...WITH A COUPLE EMBEDDED SMALLER WAVES IN WSW FLOW INTO NRN PLAINS. ONE SUCH WAVE LIFTING FROM WY/CO INTO WRN SD...AND ANOTHER BACK IN UT. LLJ INCREASING THRU CNTRL PLAINS 88D VWP AND HBR PROFILER...BUT LACK OF PLAINS PROFILERS ACRS NRN NEBRASKA DOES NOT MAKE IT ANY EASIER TO DIAGNOSE LLJ. LOW LVL FRONTAL BNDRY FM SERN ND TO NWRN SD...WITH SECONDARY WMFNT WELL TO S IN NRN KS. MAIN LO LVL MOISTURE TRANSPORT BACK THRU CNTRL NEBRASKA WITH RETREATING SFC RIDGE HOLDING DRIER AIR IN THRU ERN CWA. NOTING DEVELOPING ACC FIELD OVR WRN NEBRASKA/SRN SD...EXTENDING TO STRONGER CONVECTION IN NWRN KS/SWRN NEBRASKA...AS EFFECTS OF LEADING SHORTWAVE MOVE INTO PLAINS AND INTERACT WITH LLJ. EML PUSHING INTO PLAINS ALSO CONTRIBUTING TO INCREASING POTENTIAL INSTABILITY AXIS THRU CNTRL NEBRASKA/SD THIS MORNING. OVERALL...LIKE IDEA SHOWN IN THE HRRR AND IN SOME FORM THE NAM/GFS WITH INCREASING PCPN AREA EXPECTED TO EVOLVE OVER NEXT 2-3H ACRS WRN/SRN CWA IN WAA WING... SPREADING AND BECOMING MORE WIDESPREAD TO THE NORTHEAST THRU MID TO LATE MORNING. MOST SOUNDINGS INDICATE LITTLE RESISTANCE TO THIS ELEVATED CONVECTION /PRIOR TO INITIATION/ AND THUS CONCERN THAT WL JUST GO WITHOUT CESSATION...WHICH WOULD NOT ONLY LIMIT SVR THREAT TO THE N AND W...BUT EVEN MORE TO THE S THRU THE AFTN. HOWEVER... 0-6KM BULK SHEAR INCREASES TO 40 TO 50 KTS BY AFTN ACRS THE AREA... USING SOME CREATIVE NON CONVECTIVE PROFILES. THIS MORE THAN SUFFICIENT TO ORGANIZE STORMS WHICH DEVELOP EITHER ON EDGE OF THE ELEVATED CONVECTIVE AREAS BY EARLY AFTN AS DESTABILIZATION WITH L80S/L60S T/TD COMBO...OR ON MAIN FRONTAL BNDRY WITH ELEVATED INSTABILITY. THREAT FOR SVR CERTAINLY FAVORS SERN HALF OF AREA... AND CHOSE EXEPECT GRADIENT IN SHEAR/INSTABILITY IN DEEPER FRONTAL CONVERGENCE AREA FOR DEVELOPMENT. WOULD EXPECT BULK OF THREAT WOULD BE HAIL TO WIND TRANSITION AS STORMS GROW UPSCALE INTO MCS...BUT MORE DISCRETE SUPERCELLS LATER AFTN MAY BRING A NOMINAL TOR THREAT WITH LOWEST ATM SHEAR FROM NON-CONVECTED AREAS JUST ON THE SHY SIDE OF FAVORABLE. CONCERN FOR HEAVY RAINFALL IN PLACE...BUT WITH FORWARD PROPOGATION EXPECTED TO GENERALLY REIGN...EXPECT ANY PROBLEMS WOULD BE MORE PROPERLY HANDLED ON THE STORM SCALE...HENCE NOT A WIDESPREAD THREAT FOR FLASH FLOODING. TEMPERATURES YET ANOTHER CHALLENGE...AND IF PCPN FAILS TO MATERIALIZE IN TIMELY MANNER DURING THE MORNING...A WARM AIRMASS COULD EASILY YIELD MUCH WARMER MAXES BEFORE FROPA SINKS SWRD THRU THE AFTN. SOMEWHERE FROM LOWER 70S IN EARLIER RAIN AREAS THRU ERN SD TO MID 80S IN SRN PORTIONS OF NW IA AHEAD OF BNDRY/PCPN. PUSHED OUT PCPN JUST A BIT FASTER TONIGHT AS JET ENTRANCE REGION AIDS IN BRINGING DRIER NLY FLOW IN AT LOW LVLS...AND DRIVES THE LOWER LVL FRONTAL BNDRY INTO KS/MO BY EARLY WED. HOWEVER...WL CONTINUE TO FIND A FAIRLY STRONG WAVE ALFT RIDING ALONG LINGERING MID LVL BNDRY INTO WED MORNING...SO DIFFICULT TO FULLY REMOVE POPS THRU SERN 2/3 OR SO OF AREA. YET ANOTHER IMPULSE LOOKS TO COME OUT OF THE WRN HIGH PLAINS BY LTR WED...BUT AS MAIN BAROCLINICITY ALSO WORKS SWRD...KEPT ONLY SOME CHC LVL POPS ALG FAR S/SE CWA. CLOUDS AND COOLER TMPS SHUD KNOCK QUITE A BIT OFF SRN HIGHS WED...WITH ONLY UPR 60S TO LOWER 70S MOST AREAS. SFC RIDGE BRINGS PARTIAL CLEARING WED NIGHT INTO THU AS SETTLE SE ACRS THE AREA. CONTINUE TO FAVOR A BIT SLOWER PROGRESSION PER ECMWF...AS SEEMS CONVECTION HAVING ITS WAY WITH ESPLY GFS. NEXT BETTER THREAT IN THE SHORT RANGE FOR PCPN LOOKS TO START UP BY LATER THU AFTN ALG WRN FLANK...AND SPREADS EWRD THU NIGHT AND FRIDAY. WAA PCPN EXPECTED TO START UP LTR THU CNTRL SD...AND PUSH EWRD THU NIGHT BECOMING MORE WIDESPREAD. ENOUGH CONFIDENCE IN DYNAMIC STRENGTH AND INSTABILITY TO PUSH MENTION TO SCT. DID VERY LITTLE TO FCST AGAIN BEYOND FRI...AS INCREASING UNCERTAINTY IN FLOW MAKES FOR POTENTIALLY UNNECESSARY FLIP FLOPS. DID LOOK LIKE COULD BE A DECENTLY MIXY DAY BY SATURDAY...FEATURING A BIT MORE WLY COMPONENT THAN EARLIER FCST...LEADING TO A SMALL RAISING OF TMPS THRU WRN/SRN CWA MORE LKLY TO BE OUT OF PCPN/CLDS EARLIER. /CHAPMAN && .AVIATION... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BECOME POSSIBLE EARLY THIS MORNING OVER CENTRAL SD...WITH THIS ACTIVITY SPREADING TOWARDS I29 AND SW MN BY LATE MORNING. MAINLY VFR CEILINGS AND VISIBILITIES ARE EXPECTED DURING THIS TIME. BY AFTERNOON...STRONGER THUNDERSTORMS WILL BECOME POSSIBLE WITH A FEW MVFR CEILINGS AND VISIBILITIES. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAIN AND SEVERE WEATHER. THE MORE ORGANIZED THUNDERSTORM THREAT SHOULD BE AROUND THE FSD AREA FROM ABOUT 19Z THROUGH 0Z WHILE SUX SEES THE BETTER CHANCE FROM ABOUT 23Z TO 5Z. /08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1141 AM CDT TUE JUN 01 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1141 AM CDT TUE JUN 01 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ELEVATED THUNDERSTORMS WILL CONTINUE FROM SOUTHEAST SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA INTO THE EARLY AFTERNOON. ISOLATED SEVERE STORMS PRODUCING HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS... EXTENDING FROM LAKE ANDES TO SIOUX FALLS SOUTH DAKOTA...AND INTO SOUTHWEST MINNESOTA. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BECOME MORE LIKELY AFTER 2 PM FARTHER TO THE SOUTHEAST...ESPECIALLY ALONG AND SOUTHEAST OF A LINE FROM YANKTON SOUTH DAKOTA...TO ROCK VALLEY AND SPIRIT LAKE IOWA DURING THE AFTERNOON HOURS. STORMS IN THESE AREAS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER...AND DAMAGING WINDS WILL BE AN INCREASING THREAT AS STORMS SPREAD TO THE SOUTHEAST. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY NEAR ANY LOW LEVEL BOUNDARIES RESULTING FROM THE MORNING CONVECTION TO THE NORTH. THE SEVERE THREAT SHOULD END BY 9 PM AS THE COLD POOL ASSOCIATED WITH THE STORMS PUSHES FORWARD AWAY FROM THE FORECAST AREA. FLOODING... AREAS OF HEAVY RAIN CAN BE EXPECTED FROM THUNDERSTORMS MOVING ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...MAINLY ALONG AND SOUTHEAST OF A LINE FROM WAGNER SOUTH DAKOTA...TO SIOUX FALLS TO WINDOM MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY INTO EARLY WEDNESDAY MORNING...GENERALLY SOUTH OF A LINE FROM CHAMBERLAIN TO SPENCER IOWA. THESE STORMS WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BETWEEN 2 PM AND 9 PM CDT... ESPECIALLY ALONG AND SOUTHEAST OF A LINE FROM YANKTON SOUTH DAKOTA TO SPIRIT LAKE IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 AM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL PLATTE 43.39N 98.84W
06/01/2010 E0.88 INCH CHARLES MIX SD LAW ENFORCEMENT
0907 AM HAIL 8 NNW HARRISON 43.55N 98.59W
06/01/2010 E1.00 INCH AURORA SD TRAINED SPOTTER
VERY HEAVY RAIN.
0900 AM HAIL 5 SW STICKNEY 43.54N 98.51W
06/01/2010 E0.88 INCH AURORA SD LAW ENFORCEMENT
0919 AM HAIL STICKNEY 43.59N 98.44W
06/01/2010 E0.75 INCH AURORA SD LAW ENFORCEMENT
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 AM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL 1 SW DALLAS 43.23N 99.53W
06/01/2010 E1.00 INCH GREGORY SD PUBLIC
MOSTLY NICKEL AND DIME SIZE. VERY HEAVY RAIN.
0830 AM FLASH FLOOD 1 SW DALLAS 43.23N 99.53W
06/01/2010 GREGORY SD PUBLIC
WATER OVER THE ROAD AT 289TH STREET NEAR PONCA CREEK.
&&
MDBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 AM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 1 SW DALLAS 43.23N 99.53W
06/01/2010 GREGORY SD PUBLIC
WATER OVER THE ROAD AT 289TH STREET NEAR PONCA CREEK.
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 AM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL DELL RAPIDS 43.82N 96.71W
06/01/2010 M0.50 INCH MINNEHAHA SD TRAINED SPOTTER
HAIL PLUS HEAVY RAIN
&&
RRYRHOLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM FLASH FLOOD MITCHELL 43.73N 98.03W
06/01/2010 DAVISON SD TRAINED SPOTTER
WATER OVER ROADWAY AT THE INTERSECTION OF 9TH AND SANBORN
IN THE CITY OF MITCHELL
&&
DMORINThe Sioux Falls radar (KFSD), 69 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
8 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Large hail was accompanied by very heavy rain.
A brief tornado caused no reported damage.
Golf ball size hail caused an unknown amount of damage to vehicles, causing dents and cracked windows.
Large hail caused an unknown amount of damage to vehicles.
Tennis ball size hail caused a significant but unknown amount of damage to vehicles and trees; causing dents, cracking windows, and stripping leaves.
Golf ball size hail caused an unknown amount of damage to vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241877, 241878, 241880, 241881, 241882, 241883, 241884, 241885, 241886, 241887.